How to use 12-lead EKG, scene size-up to assess tricyclic antidepressant overdose

A combination of history findings, scene clues and EKG interpretation skills help paramedics quickly identify a TCA overdose


Article updated August 3, 2017

The initial assessment finds an intoxicated 62-year-old male who is confused and under the influence of an indeterminate number of pills. He is tachycardic and hypotensive. After a short and uneventful trip to the hospital you realize that the patient may actually have fallen asleep. His GCS is 8 (E2M3V3) and you're not quite sure of what's going on with the patient.

These are the learning objectives for this EKG Club case:  

  • Basic: Recognize the indications of toxic ingestion
  • Intermediate: Recognize the signs of tricyclic antidepressant (TCA) ingestion
  • Advanced: Identify the appropriate treatments for TCA ingestion

Patient hand-off report 

You arrive at the emergency department and provide the emergency physician with this report of your patient:

"This is a 62-year-old male with an altered mental status. His wife was disturbed by the patient making suicidal comments.

We discovered a nearly empty glass of bourbon, with the accompanying bottle nearby, along with several empty medication bottles. The patient smelled of alcohol and initially did not want to be transported.

His blood pressure was 80/palp and his radial pulse was 130.

A 16g IV and a 300cc bolus of crystalloid were administered without a noticeable improvement in the patient.

In fact, his level of consciousness decreased during the two-minute transport to a GCS of eight."

You also let the doctor know that you found empty bottles of paracetamol, asendin, glucophage, norvasc, captopril and toprol on the nightstand. As you list off the medications, you stop and realize something: the patient is probably having a tricyclic antidepressant overdose.

The doctor agrees and orders a rapid 1meq/kg bolus of sodium bicarbonate from the nurses. He also orders an epinephrine drip from the pharmacy to be prepared, in case it is needed.

Signs of Tricyclic antidrepressant overdose

Tricyclic antidrepressant overdoses are among the most common intentional fatal overdoses among patients. It has been reported that these overdoses account for almost one-third of all deaths from antidepressants. Although this case does not indicate how many pills the patient may have taken, this lack of information is common in real calls. In many, if not most, cases the EMS professional will not know the exact dosage taken and must use clinical findings to diagnose and treat the condition.

The patient’s EKG shows a widening of the QRS resulting in a wide QT interval with T wave inversion and/or flattening in various leads. Combined with an ingestion of multiple pills, tachycardia and hypotension, all these factors indicate that this patient is potentially facing a life-threatening condition.

TCA overdose will often occur rapidly, as seen in this case. The patient started with a confused mental state and decreased to a GCS of eight, potentially indicating the need for an advanced airway.

While the case highlighted a scenario that involved only a short transport time, this may not always be the case, so awareness of the appropriate treatments for a TCA overdose are important. Treat the hypotension with a Trendelenburg position and give a rapid fluid bolus.

However, if the patient remains hypotensive, an epinephrine drip of 2-10 mcg/min may be needed. An epinephrine drip is preferred because the TCA drugs will frequently block the dopamine receptors, making the administration of dopamine ineffective.

Administration of 1meq/kg of sodium bicarbonate will bind the medication for excretion to prevent continued or ongoing absorption of the drug.

There may also be a ventricular arrythmia, particularly polymorphic ventricular tachycardia, specifically Torsades de Pointes. This should be treated typically with a magnesium sulfate infusion of 2 g over two minutes. If the ventricular tachycardia does not respond to the magnesium then a lidocaine infusion at 1.0-1.5 mg/kg up to 3 mg/kg should be given. Procainamide and amiodarone should not be administered because of their propensity to further increase the QT interval, which would be proarrythmic in this patient.

Patients presenting TCA overdose should be treated with great care and a high index of suspicion, particularly if the symptoms are progressive.

Learn more about TCA overdose:

Recommended for you

Join the discussion

Copyright © 2019 EMS1.com. All rights reserved.